Texas, 2011

Flash Flood and Hail in Texas, May 11, 2011

May 11, 2011 · NWS SJT · 13 events in 6 counties and zones

A shortwave and dryline combined to produce scattered severe thunderstorms. The main impacts with these thunderstorms were strong gusty winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A shortwave and dryline combined to produce scattered severe thunderstorms. The main impacts with these thunderstorms were strong gusty winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 11, 5:07 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, May 11, 5:07 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
607 AM CDT WED MAY 11 2011

.AVIATION...
/12Z UPDATE/

A DRYLINE WILL MOVE EAST THROUGH WEST CENTRAL TEXAS THIS MORNING
AND INTO EARLY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE
STORMS THIS AFTERNOON IN THE VICINITY OF THE SOUTHERN
TERMINALS...HAVE INCLUDED A PROB30 GROUP AFTER 21Z FOR KJCT AND
KBBD. FOR THE REMAINING TERMINALS...EARLIER PASSAGE OF THE DRYLINE
WILL LESSEN CHANCES FOR THUNDERSTORMS. SURFACE WINDS WILL VEER TO
THE SOUTHWEST WITH THE PASSAGE OF THE DRYLINE WITH ASSOCIATED
GUSTS TO 30KTS. WINDS WILL WEAKEN BY THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 86  62  89  56  80 /  20  20  10  10   0
SAN ANGELO 	 88  62  91  56  86 /  20  10  10  10   0
JUNCTION 	 88  69  88  60  87 /  30  20  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...
STERLING.

&&

99/99/15
Hazardous weather outlook, May 11, 3:35 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
435 AM CDT WED MAY 11 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-120945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
435 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS AN UPPER
LEVEL TROUGH APPROACHES FROM THE WEST. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN THE AFTERNOON...MAINLY EAST OF THE DRYLINE
EXTENDING FROM FROM THROCKMORTON TO BAIRD TO BRADY TO JUNCTION.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
ALONG AND EAST OF A DRYLINE THAT WILL EXTEND FROM NEAR BROWNWOOD
TO JUNCTION. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO EARLY
EVENING.

In the hours before

Special weather statement, May 11, 6:37 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
737 AM CDT WED MAY 11 2011

TXZ064-111330-
STERLING TX-
737 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 AM CDT FOR
STERLING COUNTY...

AT 735 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EAST CENTRAL GLASSCOCK COUNTY...OR
ABOUT 9 MILES EAST OF GARDEN CITY...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN STERLING COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

15
Special weather statement, May 11, 7:51 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
851 AM CDT WED MAY 11 2011

TXZ054-111430-
NOLAN TX-
851 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 AM CDT FOR NOLAN
COUNTY...

AT 849 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF CHAMPION...OR
ABOUT 12 MILES SOUTHWEST OF ROSCOE...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 900 AM CDT
  ROSCOE AND WASTELLA BY 905 AM CDT
  SWEETWATER BY 915 AM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
BRIEF HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE  ENCOURAGED
TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

JOHNSON
Special weather statement, May 11, 8:32 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
932 AM CDT WED MAY 11 2011

TXZ066-072-073-111500-
RUNNELS TX-TOM GREEN TX-CONCHO TX-
932 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT FOR
RUNNELS...TOM GREEN AND CONCHO COUNTIES...

AT 926 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTH OF MILES...OR ABOUT 16
MILES NORTHEAST OF SAN ANGELO...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROWENA BY 945 AM CDT
  US-83 NEAR THE CONCHO-RUNNELS COUNTY LINE BY 950 AM CDT
  BALLINGER LAKE BY 955 AM CDT
  BALLINGER BY 1000 AM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

JOHNSON

The radar

The San Angelo radar (KSJT), 52 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Runnels

When
May 11, 8:45 AM CST to 8:48 AM CST
Where
Runnels County, Rowena
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
31.650, -100.050

Hail, Runnels

When
May 11, 9:05 AM CST to 9:08 AM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.740, -99.960

Quarter size hail was reported at the KRUN Radio Studio in Ballinger.

Hail, Runnels

When
May 11, 9:10 AM CST to 9:13 AM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.960

Dime to penny size hail was reported on the north side of Ballinger.

Hail, Runnels

When
May 11, 9:15 AM CST to 9:18 AM CST
Where
Runnels County, 1.5 mi SSE of Ballinger Bruce Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
31.650, -99.960

Hail just under the size of golf balls and winds of 50 to 60 mph, were reported 4 miles north of the Concho and Runnels County line, along U.S. Highway 83.

Hail, Tom Green

When
May 11, 9:30 AM CST to 9:33 AM CST
Where
Tom Green County, 0.59 mi E of Wall
Measured
0.88 in hail
Reported by
Public
Coordinates
31.370, -100.310

KLST TV relayed a report of pea to nickel size hail covering ground.

Hail, Coleman

When
May 11, 10:15 AM CST to 10:18 AM CST
Where
Coleman County, 0.69 mi N of Coleman
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.840, -99.430

A KTXS TV employee provided this report.

Hail, Brown

When
May 11, 12:18 PM CST to 12:21 PM CST
Where
Brown County, 0.59 mi E of Zephyr
Measured
1 in hail
Reported by
Post Office
Coordinates
31.680, -98.790

Flash Flood, Brown

When
May 11, 12:22 PM CST to 2:00 PM CST
Where
Brown County, 1.51 mi W of Brownwood to 0.81 mi NW of Brownwood Bowie Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.720, -99.006

Local Law Enforcement Officials reported several water rescues in Brownwood caused by thunderstorms producing very heavy rain. As much as 3 to 4 inches of rain fell since 12 PM CDT.

Thunderstorm Wind, San Saba

When
May 11, 12:35 PM CST to 12:37 PM CST
Where
San Saba County, 3.45 mi N of Harkeyville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.270, -98.800

A few tree limbs were reported down as well as damage to the roof of a barn.

Hail, Mason

When
May 11, 3:17 PM CST to 3:20 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.750, -99.230

Golf ball size hail was reported in Mason.

Hail, Mason

When
May 11, 3:31 PM CST to 3:34 PM CST
Where
Mason County, 2.39 mi NNW of Koockville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.780, -99.270

Golf ball size hail was reported 3 miles northwest of Mason.

Hail, Mason

When
May 11, 3:58 PM CST to 4:01 PM CST
Where
Mason County, 2.39 mi NNW of Koockville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.780, -99.270

Quarter size hail was reported 3 miles northwest of Mason.

Hail, Mason

When
May 11, 5:55 PM CST to 5:58 PM CST
Where
Mason County, 8.56 mi SW of Hedwigs Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.590, -99.230

Golf ball size hail was reported 11 miles south of Mason. The sheriff’s office reported that a vehicle lost control due to the hail. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315141, 315149, 315151, 315152, 315153, 315157, 315159, 334477, 315174, 315163, 315165, 315169, 315170.